Article citationsMore >>

Sanders D, Webber D, Chatur N. Enteritis with immune checkpoint inhibitor use. CMAJ 2019; 191: E1106.

has been cited by the following article:

Article

Sprue-like Intestinal Disease Induced by Checkpoint Inhibitor Immunotherapy

1Department of Medicine (Gastroenterology), University of British Columbia, Vancouver, BC, Canada


International Journal of Celiac Disease. 2020, Vol. 8 No. 1, 28-31
DOI: 10.12691/ijcd-8-1-5
Copyright © 2020 Science and Education Publishing

Cite this paper:
Hugh J. Freeman. Sprue-like Intestinal Disease Induced by Checkpoint Inhibitor Immunotherapy. International Journal of Celiac Disease. 2020; 8(1):28-31. doi: 10.12691/ijcd-8-1-5.

Correspondence to: Hugh  J. Freeman, Department of Medicine (Gastroenterology), University of British Columbia, Vancouver, BC, Canada. Email: Corresponding author: hugfree@shaw.ca

Abstract

In recent years, immune checkpoint inhibitors have been increasingly used in cancer treatment with significant improvements in overall survival. A downside of these agents has been the emergence of novel intestinal diseases as reflected by development of diarrhea, sometimes severe, in at least 10%. In some, an immune-mediated enterocolitis may often develop. This may be severe, difficult to manage and result in a fatal outcome. Less well appreciated, however, are other less commonly detected forms of colitis, such as collagenous colitis, along with small bowel changes, specifically, sprue-like intestinal disease, apparently occurring as an independent inflammatory process. Taken together, these are likely to represent different pathological phenotypic expressions of treatment toxicity in the intestinal tract following management of cancer with checkpoint inhibitors.

Keywords